|MUCOSAL SORES FROM SUSTIVA?
May 15, 2000
Within three days of beginning Sustiva, my tongue began to feel as if burned, and then gum soreness followed. After two months on the drug, these symptoms remain, and now I am beginning to get abdominal pains and fissure-like sores on the anus. Also, since beginning Sustiva the glands in my throat have been constantly swollen. Are these common side effects of Sustiva?
Should I switch to another non-nuke? I have never used any other non-nukes...what do you recommend? Which one has the fewest side effects?
Response from Dr. Stryker
Doctors always get nervous when patients describe possible drug side effects that include mouth sores or other mucosal (such as anal) blistering or irritation. These can sometimes indicate a serious type of drug reaction, though usually there are other symptoms such as rash, fever, painful urination, and other unpleasantness. Such reactions have been seen in patients on efavirenz (Sustiva), though not especially commonly. If you haven't seen a physician about this problem, do so immediately. This isn't the type of problem that can really be diagnosed over the phone (or the web!).
That said, the persistence and evolution of your symptoms over two months is a bit unusual for a drug reaction. Other possibilities need to be evaluated. Are you sexually active? Be sure to ask your doctor about possible STD's, as well as other infections that could produce abdominal discomfort and colitis. The decision about switching to another NNRTI can only be made after addressing the above issues. Also, if your viral load has not been measured since switching, this may be helpful before deciding whether you can safely change to another non-nuke at this time.
Good luck to you. Rick Stryker, M.D.
Switch from Sustiva to Viramune?
Viral Load and Prognosis
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.